Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 67, NWS Grand Forks, ND

June 28, 2018Benson County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 28, 2018, 8:17 PM CDT for Benson County, North Dakota. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2018, 8:17 PM CDT (01:17 UTC)
Expired
Jun 28, 2018, 8:45 PM CDT
In force
28 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Benson County, ND

The radar

The Minot AFB radar (KMBX), 101 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 8:20 PM CDTHAIL 15 Sw Baker, NDPUBLIC ESTIMATED PEA TO QUARTER SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 3:16 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2612 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1800 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.4
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted.

728 
WUUS53 KFGF 290117
SVRFGF
NDC005-290145-
/O.NEW.KFGF.SV.W.0067.180629T0117Z-180629T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
817 PM CDT THU JUN 28 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northwestern Benson County in northeastern North Dakota...

* Until 845 PM CDT.

* At 816 PM CDT, a severe thunderstorm was located over Baker, or 35
  miles west of Devils Lake, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Harlow around 825 PM CDT.
  Leeds and Brinsmade around 835 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
North Dakota.

LAT...LON 4799 9977 4820 9981 4836 9951 4837 9921
      4804 9919
TIME...MOT...LOC 0116Z 239DEG 43KT 4814 9964 

HAIL...1.00IN
WIND...60MPH
 
$$

HOPKINS
2 follow-up statements
161 
WWUS53 KFGF 290129
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
829 PM CDT THU JUN 28 2018

NDC005-290145-
/O.CON.KFGF.SV.W.0067.000000T0000Z-180629T0145Z/
Benson ND-
829 PM CDT THU JUN 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN BENSON COUNTY...

At 828 PM CDT, a severe thunderstorm was located near Leeds, or 27
miles west of Devils Lake, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Leeds around 830 PM CDT.
  Brinsmade around 835 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
North Dakota.

LAT...LON 4801 9954 4829 9964 4836 9951 4837 9921
      4804 9919
TIME...MOT...LOC 0128Z 239DEG 43KT 4822 9945 

HAIL...1.00IN
WIND...60MPH
 
$$

HOPKINS
382 
WWUS53 KFGF 290137
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
837 PM CDT THU JUN 28 2018

NDC005-290146-
/O.EXP.KFGF.SV.W.0067.000000T0000Z-180629T0145Z/
Benson ND-
837 PM CDT THU JUN 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BENSON COUNTY
WILL EXPIRE AT 845 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
North Dakota.

LAT...LON 4801 9954 4829 9964 4836 9951 4837 9921
      4804 9919
TIME...MOT...LOC 0136Z 239DEG 43KT 4827 9933 

$$

HOPKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 7:09 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 28, 7:09 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
709 PM CDT Thu Jun 28 2018

.UPDATE...
Issued at 709 PM CDT Thu Jun 28 2018

Cumulus field has shown dissipation over the last couple of hours.
Canceled Severe Thunderstorm Watch over our counties. Lowered
precipitation chances through the evening hours. Still thinking
the big event is late tonight as a QLCS likely rakes across ND.
Tornado Watch on western edge and west across ND continues until
11 PM. Stay tuned for later updates on severe potential after
midnight.

&&

.SHORT TERM...(This evening through Friday)
Issued at 350 PM CDT Thu Jun 28 2018

Ongoing thunderstorm activity is tied to convergence near warm front
that has lifted north over our CWA. Northern extent of upper ridge
has flattened and very weak impulses may be aiding in thunderstorm
development near frontal zone. CAP has weakened and strong deep
layer shear, increasing BL moisture/instability have led to severe
thunderstorm development with some supercells. Initiation could
occur at most locations and severe potential may continue through
the evening. We are still expecting one or several complexes to
develop and track across the region after roughly 8-9Z and may
continue to impact our eastern CWA through Friday morning. Supercell
potential early on raises the possibility for hail 2" or larger and
tornado potential. Activity tonight is still shown by some CAMs to
develop into possible bow and raises the possibility of a large scale
damaging wind event.

.LONG TERM...(Friday night through Thursday)
Issued at 350 PM CDT Thu Jun 28 2018

Unsettled pattern expected through the extended periods as H5
ridge flattens and zonal flow eventually develops by late next
week. This will support potential for cold frontal passages
followed by quick temperatures recovery. Consensus keeps
thunderstorm possibilities in place, but due to progressive nature
of these embedded impulses through the extended overall
confidence isn't high. For Friday/Friday night we may see
redevelopment with cold pool in and southwest flow in place, but
guidance is very inconstant in coverage and signal. There could
be enough instability to support a few strong updrafts in the
afternoon Temperatures should be cooler this weekend (near normal
in the 80s), but recovery to above normal (possibly 90s) by late
next week is expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 709 PM CDT Thu Jun 28 2018

Big event is the line of thunderstorms that is expected to be
moving east across eastern ND and into NW MN late tonight. Have a
3-hr window of TS in TAFs right now based on most likely timing.
Cigs/Vis may be lower than current TAF and will update as line
approaches. Otherwise, redevelopment will be possible during the
day tomorrow as well. But given high uncertainty, did not include
in this TAF set.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Knutsvig
SHORT TERM...DJR
LONG TERM...DJR
AVIATION...Knutsvig
Hazardous weather outlook, Jun 28, 3:51 AM CDT, 16 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
351 AM CDT Thu Jun 28 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-290900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
351 AM CDT Thu Jun 28 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated to scattered strong to severe thunderstorms are possible
early this morning, mainly south of the highway 200 corridor. By
late this morning, through the afternoon and into the early
evening, isolated to scattered severe thunderstorms are possible,
but mainly between the highway 2 and 200 corridor. Finally, after
midnight, the greatest risk for severe storms will arrive. These
storms will mainly affect areas along and north of the Interstate
94 corridor, but could also affect areas to the south as well.
These storms will have the potential to produce hail of 2 inches
in diameter or larger, wind gusts of 75 mph or greater, isolated
tornadoes, and localized heavy rain. Since the greatest risk for
storms will occur when most people are sleeping tonight, plan to
have a way to receive watches and warnings if and when they are
issued. Have a plan of action before going to bed tonight!

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

It will stay active, with periodic chances for thunderstorms
throughout.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jun 28, 4:19 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
419 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             13 W RED LAKE           47.88N 95.30W
06/28/2018  E1.00 INCH       Clearwater         MN   TRAINED SPOTTER

            HAIL TO QUATER OR A BIT LARGER SIZE NOTED ON HIGHWAY 1,
            OFF THE SOUTHWEST EDGE OF LOWER RED LAKE.

&&

GGUST
Special weather statement, Jun 28, 4:27 PM CDT, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
427 PM CDT THU JUN 28 2018

MNZ001-NDZ027-282145-
West Polk MN-Grand Forks ND-
427 PM CDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK AND
NORTHEASTERN GRAND FORKS COUNTIES UNTIL 445 PM CDT...

At 427 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manvel, or 9 miles north of Grand Forks, moving east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Tabor and Sherack around 445 PM CDT.

Other locations impacted by this storm include Grand Forks Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Minnesota...and northeastern North Dakota.

LAT...LON 4817 9677 4795 9673 4794 9719 4807 9725
      4818 9693 4818 9685
TIME...MOT...LOC 2127Z 258DEG 29KT 4805 9710

BP
Local storm report, Jun 28, 4:48 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
448 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     FUNNEL CLOUD     3 WSW RINDAL            47.48N 96.19W
06/28/2018                   Norman             MN   INSURANCE CO

            BRIEF FUNNEL REPORTED. TIME AND LOCATION ESTIMATED BASED
            ON RADAR.

&&

GGUST
Local storm report, Jun 28, 4:54 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
454 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             EAST GRAND FORKS        47.93N 97.02W
06/28/2018  E1.00 INCH       POLK               MN   PUBLIC

            PHOTO OF HAIL RANGING FROM NICKEL TO QUARTER SIZED
            RELAYED VIA SOCIAL MEDIA. TIME IS RADAR ESTIMATED.

&&

TLYNCH
Local storm report, Jun 28, 4:59 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
459 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             GRAND FORKS             47.92N 97.07W
06/28/2018  M1.00 INCH       GRAND FORKS        ND   PUBLIC

            PHOTO OF ONE INCH HAIL RELAYED VIA SOCIAL MEDIA. TIME IS
            RADAR ESTIMATED.

&&

TLYNCH
Local storm report, Jun 28, 5:45 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
545 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             4 WSW PENNINGTON        47.46N 94.56W
06/28/2018  E0.50 INCH       Beltrami           MN   PUBLIC

            PUBLIC ESTIMATED HALF INCH HAIL.

&&

AMOORE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 1:48 AM CDTSevere Thunderstorm WarningFGFBenson, Ramsey, Towner57 min
Jun 29, 2:08 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Ramsey67 min
Jun 29, 2:27 AM CDTTornado WarningFGFBenson, Ramsey14 min
Jun 29, 2:44 AM CDTSevere Thunderstorm WarningFGFCavalier, Towner46 min
Jun 29, 2:45 AM CDTSevere Thunderstorm WarningFGFBenson, Ramsey, Towner45 min
Jun 29, 2:59 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Grand Forks, Griggs, Steele, Traill61 min
Jun 29, 3:15 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Grand Forks, Griggs, Nelson, Ramsey and 2 more60 min
Jun 29, 3:16 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom, Sargent59 min
Jun 29, 3:30 AM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Ramsey, Towner, Walsh45 min
Jun 29, 3:31 AM CDTSpecial Weather StatementFGFTowner29 min
Jun 29, 3:40 AM CDTTornado WarningFGFGrand Forks, Nelson, Steele35 min
Jun 29, 3:51 AM CDTSevere Thunderstorm WarningFGFCass, Grand Forks, Steele, Traill54 min
Jun 29, 3:58 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Walsh47 min
Jun 29, 4:06 AM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland, Sargent54 min
Jun 29, 4:25 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Traill, Walsh65 min
Jun 29, 4:57 AM CDTSevere Thunderstorm WarningFGFRichland63 min
Jun 29, 5:05 AM CDTHigh Wind WarningFGFBenson, Cavalier, Eddy, Grand Forks, Griggs, Nelson and 5 more4 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.